Minnesota, 2012

Tornado and Hail in Minnesota, August 23, 2012

August 23, 2012 · NWS MPX · 20 events in 9 counties and zones

During the early afternoon of Thursday, August 23rd, thunderstorms begun to develop in west-central Minnesota near Morris, and moved northeast. A few large hail stones were reported south and southwest of Hancock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
$5,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early afternoon of Thursday, August 23rd, thunderstorms begun to develop in west-central Minnesota near Morris, and moved northeast. A few large hail stones were reported south and southwest of Hancock. Later that afternoon, thunderstorms developed near Marshall, and to the northeast near Glencoe and Watertown. Some of the storms produced large hail, with an EF0 tornado confirmed northwest of Norwood Young America.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 6:06 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 6:06 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT THU AUG 23 2012

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION...
/ISSUED 409 AM CDT THU AUG 23 2012/

OVERVIEW...SEVERAL CHANCES FOR RAIN IN THE COMING DAYS WITH NEAR
TO ABOVE NORMAL TEMPS THROUGH THE WEEKEND.

SURFACE LOW IN THE PLAINS NOT SHOWING MUCH CHANGE IN INTENSITY BUT
IT IS SLIDING EAST WITH TIME. 3MB 6-HR MSLP CHANGE IN WEST
CENTRAL MN THIS MORNING. PRESSURE FALLS NEARLY CO-LOCATED WITH NOSE
OF THE LLJ AND MOISTURE TRANSPORT. ALSO IN THIS VICINITY IS A NICE
POCKET OF MUCAPE INCREASE OVER THE LAST 3 HOURS...ROUGHLY 400-600
J/KG TO GO ALONG WITH THE THICKNESS RIDGE. NO SURPRISE WE ARE
GENERATING SHOWERS AND STORMS THIS MORNING. THE 850MB JET TAKES
ITS TIME BEFORE SLIDING EAST...BUT THINK THE PRECIP FOCUS WILL BE
ACROSS THE NORTHERN FORECAST AREA AND INTO NORTHERN MN AND
NORTHWEST WI. THESE SHOWER WILL TAKE QUITE SOME TIME TO CLEAR
ESPECIALLY WITH THE WARM FRONT IN THE AREA.

EVEN WITH THE PRECIP LARGELY MOVING OUT DURING THE
AFTERNOON...THIS RAIN WILL PLAY A HUGE ROLE IN THE TEMPERATURE
FORECAST TODAY. THERE IS LARGE BUST POTENTIAL HERE. THE TEMP
PROFILE AND EXPECTED CLEARING IN FAR SOUTHERN MN WARRANTS LOWER
90S...BUT THERE SHOULD BE A SHARP CUTOFF BETWEEN LOWER 80S AND
LOWER 90S DEPENDING ON WHERE THE CLOUDS END UP...PERHAPS EVEN
BISECTING THE METRO.

AFTER A RELATIVE LULL IN ACTIVITY ON FRIDAY...STRONG UPPER LOW
CURRENTLY OFF THE COAST OF BRITISH COLUMBIA DIVES INTO NORTH
DAKOTA AND THEN LIFTS OFF TOWARD LAKE WINNIPEG BY MID DAY
SATURDAY. STRONG DYNAMICAL FORCING IS NORTH...BUT GOOD THETA-E
ADVECTION EXTENDS WELL SOUTH INTO THE MID/UPPER MISSISSIPPI RIVER
VALLEY. THERE IS A SECONDARY AND MUCH WEAKER SURFACE LOW IN THE
SOUTHERN PLAINS THIS WEEKEND...BUT THAT WASHES OUT WITH TIME.

IN THE EXTENDED...LONGWAVE FLOW FAVORS AN UPPER RIDGE OR WEAK
UPPER HIGH PREVAILING OVER THE SOUTHWEST CONUS AND PORTIONS OF THE
CENTRAL CONUS...AND A MEAN LONGWAVE TROUGH ALONG THE EAST COAST.
THIS FAVORS ABOVE NORMAL TEMPS OVER A LARGE PORTION OF THE COUNTRY
OUT SIDE OF THE EAST COAST...WHICH ALSO SHOULD BE FAIRLY WET.

&&

.AVIATION.../12Z TAF ISSUANCE/

A SOMEWHAT LOW CONFIDENCE FORECAST FOR THE NEXT 24 TO 30 HOURS
WITH THE POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON/EVENING FOLLOWED
BY LOW CIGS AND FOG POTENTIAL LATE TONIGHT AND FRIDAY MORNING.
SHOWERS HAVE BEEN ON A DIMINISHING TREND EARLY THIS MORNING WITH
DRY CONDITIONS EXPECTED FROM LATE THIS MORNING INTO MID TO LATE
AFTERNOON. INSTABILITY WILL BUILD AS A COLD FRONT PUSHES EAST INTO
MINNESOTA...GENERATING SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT. LEFT TEMPO GROUPS OUT FOR NOW DUE TO UNCERTAINTY...BUT
MAINTAINED VCTS MENTION. FOLLOWING THE PASSAGE OF THE FRONT...ONE
MODEL BRINGS A SLUG OF LOW LEVEL MOISTURE NORTHWARD INTO SRN MN
AND WCTRL WI LATE TONIGHT WITH MVFR CIGS OR LOWER POSSIBLE.
HOWEVER...ANOTHER MODEL REMAINS VERY DRY. FOR NOW WILL SIDE WITH
THE FORMER SOLUTION WHICH SEEMS TO BE HANDLING THE CURRENT
SITUATION A BIT BETTER AND INTRODUCE TEMPOS FOR MVFR OR IFR CIGS
LATE TONIGHT BUT CONFIDENCE REMAINS LOW.

GUSTY SOUTH WINDS TODAY WILL BECOME LIGHT TONIGHT WITH THE PASSAGE
OF THE FRONT.

KMSP...

MOST OF THE SHOWER ACTIVITY HAS REMAINED WEST AND NORTH OF THE
TERMINAL THIS MORNING. THERE SHOULD BE A BREAK IN PRECIPITATION
POTENTIAL UNTIL LATE AFTERNOON AS THE FRONT APPROACHES. VCTS
EXPECTED EARLY THIS EVENING...BUT NOT YET CONFIDENT ENOUGH TO
INCLUDE PREVAILING TS OR TEMPOS. MVFR CIGS ALSO POSSIBLE LATE
TONIGHT AND ESPECIALLY FRIDAY MORNING AS LOW LEVEL MOISTURE
SURGES BACK NORTH.

/OUTLOOK FOR KMSP/

FRIDAY...MVFR CIGS POSSIBLE IN THE MORNING. VFR EXPECTED BY
AFTERNOON. WINDS SSW AT 5 TO 10 KTS.
SATURDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS S 5 TO 10 KTS.
SUNDAY...VFR. WINDS W AT 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

CLF/BORGHOFF
Hazardous weather outlook, Aug 23, 3:55 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT THU AUG 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
455 AM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND
WESTERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. THERE SHOULD
BE A BREAK IN THE ACTION FOR A FEW HOURS BEFORE MORE THUNDERSTORMS
ARE POSSIBLE THIS EVENING. THE THREAT FOR SEVERE WEATHER LOOKS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS
WEEKEND IS ALSO LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Chippewa

When
August 23, 10:11 AM CST
Where
Chippewa County, 1.2 mi SE of Milan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.110, -95.910

Hail, Stevens

When
August 23, 12:10 PM CST to 12:20 PM CST
Where
Stevens County, 4.86 mi S of Hancock
Measured
0.88 in hail
Reported by
Public
Coordinates
45.430, -95.810

The weather observer estimated that it hailed for ten minutes.

Hail, Stevens

When
August 23, 12:10 PM CST to 12:20 PM CST
Where
Stevens County, 6.13 mi SSW of Hancock
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
45.417, -95.845

The observer estimated that it hailed for ten minutes, and damaged some of their corn and bean crops.

Hail, Swift

When
August 23, 12:10 PM CST to 12:20 PM CST
Where
Swift County, 9.16 mi NNW of Danvers
Measured
1 in hail
Reported by
Public
Coordinates
45.400, -95.850

The weather observer estimated that the hail lasted for 10 minutes.

Hail, Redwood

When
August 23, 5:37 PM CST
Where
Redwood County, 4.59 mi SSW of Milroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.360, -95.590

Hail, Kanabec

When
August 23, 5:41 PM CST to 5:46 PM CST
Where
Kanabec County, 6.86 mi NNW of Ogilvie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -93.480

Hail, Wright

When
August 23, 6:55 PM CST
Where
Wright County, 0.85 mi NW of Oster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.990

Thunderstorm Wind, McLeod

When
August 23, 7:10 PM CST
Where
McLeod County, 0.62 mi W of Stewart to 0.44 mi N of Stewart
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.720, -94.493

There was numerous large tree branches that were blown down in the town of Stewart.

Hail, McLeod

When
August 23, 7:17 PM CST
Where
McLeod County, Stewart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.720, -94.480

Hail, McLeod

When
August 23, 7:17 PM CST
Where
McLeod County, 0.85 mi NW of Stewart
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.730, -94.490

Thunderstorm Wind, McLeod

When
August 23, 7:19 PM CST
Where
McLeod County, 1.7 mi SE of Heatwole
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.812, -94.376

A storm chaser measured a severe wind gust at Highway 15, and 135th Street.

Hail, McLeod

When
August 23, 7:22 PM CST
Where
McLeod County, 1.96 mi W of Brownton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.730, -94.390

Hail, Carver

When
August 23, 7:36 PM CST
Where
Carver County, 0.85 mi NE of Hollywood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.940, -93.920

Thunderstorm Wind, McLeod

When
August 23, 7:39 PM CST to 7:41 PM CST
Where
McLeod County, 2.85 mi NW of Glencoe
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.800, -94.190

A house roof was partially blown off, with a part of a silo damaged, along with several large trees uprooted.

Tornado, Carver

When
August 23, 7:43 PM CST to 7:50 PM CST
Where
Carver County, 4.71 mi WNW of Norwood to 3.5 mi NNW of Young America
Rating
EF0
Path length
3.2 mi
Path width
100 yd
Property damage
$62,000
Reported by
NWS Storm Survey
Coordinates
44.807, -94.001

A weak tornado touched down and moved northeast for a little more than one mile to 44.81784W, 93.97340N. It then turned slightly and moved east-northeast until dissipation. Corn and several dozen trees were damaged as the tornado mostly moved over fields. An old barn along County Road 33 was blown down, killing 12 cows.

Hail, McLeod

When
August 23, 7:44 PM CST
Where
McLeod County, 0.49 mi E of Lester Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -94.040

Thunderstorm Wind, Carver

When
August 23, 7:52 PM CST to 7:55 PM CST
Where
Carver County, 0.58 mi WSW of Norwood to 0.69 mi N of Norwood
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.767, -93.931

There were numerous trees blown down in the town of Norwood-Young America.

Thunderstorm Wind, Carver

When
August 23, 7:59 PM CST
Where
Carver County, 0.98 mi W of Mayer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -93.890

A six-inch diameter tree limb was blown down.

Hail, Meeker

When
August 23, 8:12 PM CST
Where
Meeker County, 0.49 mi E of Dassel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.310

Thunderstorm Wind, Wright

When
August 23, 8:14 PM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -93.870

Several large tree limbs were blown off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393873, 393876, 393877, 393878, 393881, 393882, 393883, 393891, 393884, 393885, 393899, 393886, 393887, 393897, 395199, 393888, 393895, 393892, 393889, 393903.